Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 26, 2002

Complications

Question from Denver, Colorado, USA:

My 24 year old boyfriend, who has had type�1 diabetes for over 10 years, can never sleep through the night. He gets up three or four times and has a terrible case of diarrhea along with stomach pain and frequent vomiting. In addition, he has severe night sweats and wakes up dripping wet. I believe his lack of sleep is affecting his mind. He never gets a good night's sleep, but I don't know what to do for him since we can't afford to see a doctor. Please help!

Answer:

It is true that the financial burden of having diabetes can really add up, but many cities have a free-health clinic. The nearest medical school or academic medical center with a teaching hospital usually has a specialized diabetes clinic that sees folks within a broad range of financial support. You might want to see if your/his current situation allows him to qualify for assistance, such as SSI or Medicare. The Social Services Department of the hospital should be able to guide you.

My point for starting off this way is that I think it is extremely important that he seek medical attention and get follow up. The combination of diabetes with vomiting suggests the possibility of ketones in the system. Large amounts of ketones can lead to the serious, and potentially fatal, DKA [diabetic ketoacidosis]. Your boyfriend should be checking his glucose at least before meals and at bedtime and should be checking for ketones when the glucose is more than 240 mg/dl [13.3 mmol/L]. Many clinics as noted above have free or discounted diabetes supplies, including meters, some test strips, and insulin.

Lastly, his bowel issues suggest several possibilities including a complication of diabetes whereby the regulation of the stomach and intestines from the nervous system gets thwarted. This could be gastroparesis and requires medical intervention with tighter glucose control and sometimes medications. Other possibilities that come to mind include a possible thyroid disorder or another condition called celiac disease. You are terrific to be your boyfriend’s advocate, but he needs to be seen by his physician and diabetes team.

DS